Alert archive / Texas / Tornado Warnings in 2024

Tornado Warning 44, NWS Houston/Galveston, TX

December 24, 2024Harris County, Montgomery County, Waller County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Dec 24, 2024, 2:59 PM CST for Harris County, Montgomery County, Waller County, Texas. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 24, 2024, 2:59 PM CST (20:59 UTC)
Expired
Dec 24, 2024, 3:15 PM CST
In force
16 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Harris County, TX, Montgomery County, TX, Waller County, TX

The radar

The Houston radar (KHGX), 84 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Dec 24, 12:11 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Dec 24, 12:11 PM CST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1211 PM CST Tue Dec 24 2024

...New AVIATION...

.SHORT TERM...
(Today through Wednesday Night)
Issued at 333 AM CST Tue Dec 24 2024

Key Messages/TL;DR:

- Showers and thunderstorms begin to develop this afternoon ahead of
  and along an approaching cold front.
- A few of these storms could become strong to severe this
  afternoon into early Christmas morning and could lead to minor
  street flooding.
- Lingering rain showers possible through the afternoon on
  Christmas Day east of I-45.
- Low-end chance of patchy fog along the coast tonight into early
  Christmas morning ahead of the front.
- Greater potential for widespread patchy fog Christmas night
  into Thursday morning.

There's really no way to sugarcoat it...the forecast for this
afternoon into early Christmas morning could be a bit on the rough
side so let's get right into it. An area of surface low pressure
continues to move eastward along the Red River dragging a weak
frontal boundary through the state today. This is being pushed by a
rather potent mid-level shortwave that looks to deepen a tad bit
more as it moves into north TX later today. Being in the warm sector
of the surface low has allowed for dew points to already reach the
low 60s for most of Southeast TX, and they will eventually reach the
mid to upper 60s this afternoon. Combine that with an instability
axis with modest amounts of CAPE (~1000-1500 J/kg), steep 700-500mb
lapse rates (~7.5-8°C/km), favorable jet dynamics (left exit
region), and a 25-30 kt LLJ creating bulk shear generally between 30-
35 kt and we have a decently sufficient environment for a few storms
to become strong to severe. The main window for this looks to be in
the afternoon hours ahead of the front, but also during the
overnight/early morning hours along the front itself.

00Z CAMs all depict a similar picture in simulated radar imagery
with isolated to scattered thunderstorms developing this afternoon
(mainly north of I-10 and traveling northward along the I-45
corridor) followed by a rather robust looking line of showers/storms
along the boundary of a weak cold front. Timing the arrival of these
storms is still a bit questionable since storms may continue to
develop out of ahead of it, but for now a decent time window looks
to be 9-11pm in College Station, 1-3am in the Houston metro area,
and off the coast around sunrise on Christmas morning. Keep in
mind that mesoscale factors could lead to +/- ~1-2 hours of
fluctuation in that timing, but the general idea is to expect
storms during the evening to early morning hours. Santa may want
to adjust his delivery times to before the line of storms push
through to avoid experiencing a rough ride...along with anyone
else with travel plans tonight. The main hazards in any of the
strong to severe storms will be strong winds, locally heavy
rainfall, and hail. As a result, both SPC and WPC have outlined
all of Southeast TX in a marginal risk for severe weather and
excessive rainfall respectively. Rainfall totals will generally
range from 1-2" tonight into Christmas morning, but the 00Z HREF
LPMM shows the potential for isolated pockets of 3-4+" north of
I-10. Minor street flooding cannot be ruled out, especially where
storms with high rainfall rates persist for an extended period of
time.

The bulk of the rainfall will be offshore by sunrise on Christmas
morning, but there is some potential for lingering rain showers into
the afternoon due to lingering moisture, PVA from the gradually
departing shortwave trough, and potentially a lingering frontal
boundary. This will be followed by a brief period of ridging aloft
on Wednesday night, but there is another mid to upper level trough
on the horizon...you can read more about that in the long term
discussion. There's a few more things to discuss outside of the
storms: fog and temperatures! There'll be a couple of windows for
patchy fog with the first one being along the coast tonight/early
Christmas morning ahead of the front. Don't worry about Santa
though, that's why he has Rudolph on his team! The other one will be
on Christmas night into Thursday morning...and this one could be
rather widespread in coverage. We'll have to take a vote on that
later to see if we can count that as a white Christmas on a
technicality.

As far as temperatures go, expect high temperatures today in the 70s
(with mid to upper 70s west of I-45) and low temperatures in the
upper 50s to low 60s. Christmas Day is a little bit tricky as we
could either be in the wake of the front or the front could have
stalled/washed out before pushing offshore. For now, we have high
temperatures in the mid 60s to low 70s and low temperatures in the
low to upper 50s. Be sure to stay weather aware this afternoon
through Christmas morning and have multiple ways to receive warnings
of any threatening storms.

Batiste

&&

.LONG TERM...
(Thursday through Monday)
Issued at 333 AM CST Tue Dec 24 2024

A warm, muggy airmass looks to remain in place for much of the week
and very possibly into early next week. Readings will be 10-20F
above seasonable normal for much of the area.

The next mid/upper trof should be situated across the TX/OK
Panhandles and West Texas Thursday morning. It'll track eastward
through the day & night and provide the next chance of showers and
storms across the region along/ahead of a decaying frontal boundary.
Though northern parts of the CWA could see some briefly drier air
filter in late Thurs night & early Fri, this boundary will probably
not make it all the way to the coast where scattered shra/tstms will
continue. The front should wash out during the day Fri, and the rich
moisture will again flow back inland and provide continued chances
of rain into Saturday in the WAA regime. Another, less amplified
shortwave is forecast to move across the Southern Plains Saturday
afternoon-night and hopefully shift the moisture axis further e/se
bringing gradually lower rain chances from wnw-to-ese. Individually,
these systems don't scream a widespread flash flood risk, however
antecedent totals will begin adding up and the potential for some
localized issues will need to be monitored with time.

When will the next decent front arrive? A quasi-zonal mid/upper flow
looks to probably remain in place to round out 2024 which would tend
to favor warmer solutions.  That said...am crossing fingers that the
ECMWF deterministic & AI solutions pan out with an earlier 12/31
fropa. 47

&&

.AVIATION...
(18Z TAF Issuance)
Issued at 1202 PM CST Tue Dec 24 2024

MVFR CIGs ongoing for northern terminals with VFR CIGs further
south. Light showers popping up across the area this afternoon.
Expect coverage to expand as the afternoon progresses. Some cells
could become strong to severe later in the day ahead of the main
line of storms expected tonight through the overnight hours, which
is also projected to produce a few strong to severe storms.
Maintained PROB30 wording in for TAFs. Winds ahead of the front
will be around 8-12kt out of the SE.

Coinciding with the severe threat, CIGs will lower to IFR/MVFR
levels overnight from N to S with incoming storms. Gusty winds and
hail will be possible with stronger to severe cells. VSBYs are
projected to drop overnight into the morning hours, especially in
areas with heavier downpour. Some improvement suggested late in
the period around 17Z (MVFR with a few sites reaching VFR).

&&

.MARINE...
Issued at 333 AM CST Tue Dec 24 2024

Light to moderate onshore flow will prevail for much of the week.
However, periods of unsettled weather can be anticipated as a series
of disturbances pass through. The first being late tonight and
Wednesday morning. A second disturbance Thursday evening into Friday
morning may bring another potential for showers and storms.
Additional periods of scattered rain can be expected into the
weekend. In between rain, patchy sea fog cannot be ruled out.
Warmer water temperatures are not exactly ideal for prolonged
periods of dense fog, but mariners should anticipate some visibility
restrictions at times Thursday into Saturday. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  75  57  67  54 /  60  80  10   0
Houston (IAH)			  74  60  71  59 /  40  80  50  10
Galveston (GLS)			  70  61  68  61 /  30  80  60  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...Batiste
LONG TERM....47
AVIATION...Adams
MARINE...47

In the hours before

Special weather statement, Dec 24, 2:43 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
243 PM CST Tue Dec 24 2024

TXZ213-313-242115-
Coastal Harris TX-Inland Harris TX-
243 PM CST Tue Dec 24 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HARRIS COUNTY
THROUGH 315 PM CST...

At 243 PM CST, Doppler radar was tracking a strong thunderstorm over
South Park, or over Greater Hobby Area, moving northeast at 10 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Northwestern Pasadena, Deer Park, South Houston, Galena Park, Jacinto
City, Greater Eastwood, Greater Fifth Ward, Greater Hobby Area,
Greater Third Ward, Second Ward, Macgregor, Downtown Houston,
Astrodome Area, western South Belt / Ellington, Golfcrest / Bellfort
/ Reveille, South Park, Minnetex, Harrisburg / Manchester, Park
Place, and Magnolia Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2960 9528 2963 9541 2982 9533 2972 9512
TIME...MOT...LOC 2043Z 213DEG 11KT 2965 9532

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

Cady

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 2:43 PM CSTSpecial Weather StatementHGXHarris32 min
Dec 24, 3:14 PM CSTSevere Thunderstorm WarningHGXHarris31 min
Dec 24, 3:34 PM CSTSevere Thunderstorm WarningHGXHarris26 min
Dec 24, 3:53 PM CSTAreal Flood AdvisoryHGXBrazoria, Harris3 hr
Dec 24, 3:56 PM CSTSevere Thunderstorm WarningHGXHarris34 min
Dec 24, 4:33 PM CSTSpecial Weather StatementHGXHarris27 min
Dec 24, 4:35 PM CSTAreal Flood AdvisoryHGXHarris3 hr
Dec 24, 4:48 PM CSTSpecial Weather StatementHGXHarris27 min
Dec 24, 5:14 PM CSTAreal Flood AdvisoryHGXHarris2 hr
Dec 24, 5:21 PM CSTSpecial Weather StatementHGXHarris24 min

Nearby

Tornado Warnings in Texas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.